Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 89, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 9, 2018, 6:30 PM MST for Yavapai County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 6:30 PM MST (01:30 UTC)
- Expired
- Aug 9, 2018, 7:15 PM MST
- In force
- 45 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 91 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1059 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
380
WUUS55 KFGZ 100130
SVRFGZ
AZC025-100215-
/O.NEW.KFGZ.SV.W.0089.180810T0130Z-180810T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
630 PM MST THU AUG 9 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 715 PM MST
* At 630 PM MST, a severe thunderstorm was located over Spring
Valley, or 21 miles southeast of Prescott Valley, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cordes Junction, Cordes Lakes, Cordes and Spring Valley.
This includes the following highways...
Interstate 17 between mile markers 257 and 267.
State Route 69 between mile markers 263 and 268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3440 11219 3439 11208 3423 11201 3426 11228
TIME...MOT...LOC 0130Z 004DEG 4KT 3434 11214
HAIL...1.00IN
WIND...60MPH
$$
KD1 follow-up statement
657 WWUS55 KFGZ 100153 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 653 PM MST THU AUG 9 2018 AZC025-100215- /O.CON.KFGZ.SV.W.0089.000000T0000Z-180810T0215Z/ Yavapai- 653 PM MST THU AUG 9 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR YAVAPAI COUNTY... At 653 PM MST, a severe thunderstorm was located over Cordes, or 23 miles southeast of Prescott Valley, and is nearly stationary. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Cordes Junction, Cordes Lakes, Cordes and Spring Valley. This includes the following highways... Interstate 17 between mile markers 257 and 267. State Route 69 between mile markers 263 and 268. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3440 11219 3439 11209 3424 11209 3426 11228 TIME...MOT...LOC 0153Z 004DEG 4KT 3431 11214 HAIL...0.75IN WIND...60MPH $$ KD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:39 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 9, 2:39 PM MST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 239 PM MST Thu Aug 9 2018 .SYNOPSIS...Deep moisture will continue to persist over central and southern Arizona, bringing afternoon and evening showers and thunderstorms to much of the area. Areas along and southwest of the Mogollon Rim will see the most activity through the weekend. Some storms will produce heavy rainfall, hail, and strong winds. && .DISCUSSION...Current surface analysis shows dewpoints in excess of 50 as far north as the Grand Canyon, and extending along the and south of the Mogollon Rim where deeper moisture resides. Mesoscale analyses currently indicate CAPE in excess of 2000J/kg over and south of the Mogollon Rim, and expect robust convection to continue developing as we exceed our convective temperature. Storms should build rapidly over the Mogollon Rim, and move to the south and west during the late afternoon and evening with the 5-10kt steering flow. Steep lapse rates and deeply mixed boundary layer indicated in the forecast soundings will promote strong winds with our storms this afternoon and evening. Severe winds, hail, and and heavy rain will be the primary threat with storms. One complicating factor overnight will be the circulation (weak shortwave) currenly near the Four Corners moving southward on the backside of the ridge - this may serve to amplify convection over eastern Arizona this evening and overnight. In general, little change in the pattern will be observed through the weekend, with ample moisture in place and weak flow aloft. A trough moving across the Pacific NW will decrease the amplitude of the ridge over the Great Basin, but keep us with light steering flow from the north or northeast. This, and some drier air working in from the east late on the weekend, should keep the greatest storm threat along and south of the Mogollon Rim. Typical monsoon season thunderstorm activity will continue next week. There are some indications that drier air may continue to be ingested into the area and suppress thunderstorm activity early next week, but it's really too soon to say with confidence. && .AVIATION...Expect scattered to numerous showers and thunderstorms to continue along and south of a line from KGCN- KFLG-KSOW-KSJN, moving to the south and west through Yavapai and northern Gila counties this evening. These storms will produce outflow winds between 30 to 40 knots, and MVFR visibilities in heavy rain. Isolated thunderstorms expected over northeast AZ. Thunderstorm activity will diminish late tonight, and redevelop over the higher terrain after 18Z Friday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep moisture will remain in place along and south of the Mogollon Rim and White Mountains. Expect scattered to numerous showers and thunderstorms in these areas Friday and Saturday, with scattered storms mainly over the higher terrain north of the Mogollon Rim. Strong outflow winds, heavy rainfall, hail, and frequent lightning are the primary hazards. Sunday through Tuesday...Expect scattered afternoon and evening thunderstorms through the period, with the best chances for storms continuing to be along the south of the Mogollon Rim and White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...BAK AVIATION...BAK/RR FIRE WEATHER...BAK/RR For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 9, 3:46 PM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 2 WSW DOWNTOWN FLAGSTAF 35.18N 111.68W
08/09/2018 E1.25 INCH COCONINO AZ PUBLIC
REPORTED AT 2050 W UNIVERSITY AVE,
FLAGSTAFF, AZ.
&&
KDSpecial weather statement, Aug 9, 5:11 PM MST, 1 hour 19 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 511 PM MST THU AUG 9 2018 AZZ018-100045- Northern Gila County- 511 PM MST THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 545 PM MST... At 510 PM MST, Doppler radar was tracking a strong thunderstorm over East Verde Estates, or near Payson, moving southwest at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Payson, Oxbow Estates, Freedom Acres, Flowing Springs, East Verde Estates, Mesa Del Caballo, Houston Mesa Campground, Tonto Natural Bridge State Park and Beaver Valley. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3438 11145 3433 11126 3411 11136 3420 11158 TIME...MOT...LOC 0010Z 028DEG 17KT 3428 11140 KD
Special weather statement, Aug 9, 5:48 PM MST, 42 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 548 PM MST THU AUG 9 2018 AZZ008-037-100115- Yavapai County Valleys and Basins-Yavapai County Mountains- 548 PM MST THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 615 PM MST... At 546 PM MST, Doppler radar was tracking a strong thunderstorm near Chino Valley, moving south at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Chino Valley, Prescott Valley, Prescott Airport, Williamson Valley, Paulden and Route 89 between Paulden and Prescott Valley. This storm may re-intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3493 11266 3492 11227 3455 11231 3469 11279 TIME...MOT...LOC 0046Z 016DEG 33KT 3478 11251 KD
Local storm report, Aug 9, 6:17 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
617 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 N FLAGSTAFF AIRPORT 35.16N 111.67W
08/09/2018 E1.25 INCH COCONINO AZ NWS EMPLOYEE
LARGEST STONES 1.25".SEVERAL ONE INCH STONES
OBSERVED.
&&
41Local storm report, Aug 9, 6:18 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
618 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 1 NNE FLAGSTAFF AIRPORT 35.16N 111.67W
08/09/2018 E1.00 INCH COCONINO AZ NWS EMPLOYEE
&&
41Special weather statement, Aug 9, 6:23 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
623 PM MST THU AUG 9 2018
AZZ006-007-100215-
Coconino Plateau-Grand Canyon Country-
623 PM MST THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 715 PM
MST...
At 622 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Toroweap Campground, or 51 miles south of Colorado
City, moving southwest at 5 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Havasupai Reservation.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3621 11305 3623 11303 3624 11301 3623 11298
3624 11294 3626 11292 3626 11289 3628 11287
3628 11284 3629 11282 3628 11279 3630 11279
3626 11272 3603 11285 3618 11311
TIME...MOT...LOC 0122Z 034DEG 6KT 3625 11287
KDThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:00 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 9, 5:11 PM MST | Special Weather Statement | FGZ | 34 min | |
| Aug 9, 5:13 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 47 min |
| Aug 9, 5:21 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 39 min |
| Aug 9, 5:34 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 9, 5:48 PM MST | Special Weather Statement | FGZ | Yavapai | 27 min |
| Aug 9, 6:23 PM MST | Special Weather Statement | FGZ | 52 min | |
| Aug 9, 7:14 PM MST | Special Weather Statement | FGZ | Yavapai | 46 min |
| Aug 9, 7:22 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
| Aug 10, 1:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 20 min |
| Aug 10, 2:14 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 32 min |
| Aug 10, 2:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 52 min |
| Aug 10, 3:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 31 min |
| Aug 10, 4:41 PM MST | Special Weather Statement | FGZ | 34 min | |
| Aug 10, 4:52 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.